Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 196, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Aug 2, 2002, 2:17 PM CDT for Carter County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2002, 2:17 PM CDT (19:17 UTC)
- Expired
- Aug 2, 2002, 2:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Carter County, MO
The radar
The Paducah radar (KPAH), 191 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
192
WUUS53 KPAH 021917
SVRPAH
MOC035-021945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT FRI AUG 2 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN MISSOURI
* UNTIL 245 PM CDT
* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF VAN BUREN...OR ABOUT 19
MILES SOUTHWEST OF PIEDMONT...MOVING SOUTHWEST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE
OVER RURAL AREAS OF CARTER COUNTY...
* LOCATIONS IN THE WARNING INCLUDE VAN BUREN
CHILTON
HUNTER
EASTWOOD
LARGE HAIL GREATER THAN NICKLE SIZE IS EXPECTED WITH THIS STORM.
DAMAGING WINDS IN EXCESS OF 60 MPH IS ALSO EXPECTED WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.
LAT...LON 3704 9080 3709 9100 3683 9119 3682 9093
3690 9082What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:00 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 2, 1:00 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 100 PM CDT FRI AUG 2 2002 COLD FRONT STRETCHING NE-SW FROM THE GREAT LAKES INTO WESTERN OKLAHOMA EARLY THIS AFTERNOON. THE FRONT IS EXPECTED TO CONTINUE TOWARD THE CWA...BUT SHOULD BECOME STATIONARY JUST NORTH OF OUR AREA BY LATE THIS AFTERNOON. SURFACE AND UPPER LEVEL RIDGES WILL BUILD ACROSS...ANCHOR OVER...AND DOMINATE THE WX PATTERN THROUGH THE WEEKEND. COMPRESSION OF THE AIR MASS SHOULD CAUSE TEMPS TO RUN AOA GUIDANCE. UNLIKE THE PAST SEVERAL DAYS WHICH SHOWED LITTLE TO NO CHANCE FOR POPS...NEW AVN/MRF RUNS BEGIN TO RETROGRADE THE RIDGE WESTWARD LATE MONDAY ALLOWING NW FLOW AND STRONG SURFACE HIGH TO PUSH THE AFOREMENTIONED STATIONARY FRONT THROUGH THE AREA AS A BACK DOOR COLD FRONT. THE FRONT WILL PROVIDE THE FOCUS FOR AT LEAST SCATTERED RW/TRW DEVELOPMENT MONDAY NIGHT AND TUESDAY ACROSS THE CWA AND BRING A MUCH NEEDED COOL DOWN FOR THE LATTER HALF OF THE WEEK. DESPITE THE DOMINANCE OF THE HIGH...MID LVL TEMPS WILL REMAIN IN THE 8 TO 9 DEGREE C RANGE...IE. NOT QUITE WARM ENOUGH TO DEFINITIVELY CAP OFF THE EVIRONMENT...BUT THERE ARE NO DISCERNABLE OR SIGNIFICANT FEATURES THAT WOULD WARRANT ANYTHING GREATER THAN A 10% DIURNAL POP. THEREFORE WILL LEAVE THE PACKAGE DRY THROUGH MONDAY WITH THE ACKNOWLEDGEMENT THAT AN ISOLATED TSM...PARTICULARLY A LATE PM OR EARLY EVENING ONE...IS NOT OUTSIDE THE REALM OF POSSIBILITY. MAX/MIN TEMPS FOR EACH DAY WILL BE VERY SIMILAR THROUGH MONDAY... WITH A COOL DOWN RANGING FROM THE MID 80S TO AROUND 90 FOR THE REMAINDER OF THE WEEK. .PAH...NONE. PACKETT
In the hours before
Special weather statement, Aug 2, 8:53 AM CDT, 5 hours 24 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-021700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 853 AM CDT FRI AUG 2 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... HAZARDS... THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE ENTIRE FOUR-STATE REGION TODAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS GENERALLY NORTH OF A LINE FROM OWENSBORO KENTUCKY TO POPLAR BLUFF MISSOURI. NO ORGANIZED SEVERE CONVECTION IS EXPECTED...HOWEVER THERE IS A REMOTE POSSIBILITY THAT ANY STORMS THAT DO DEVELOP MAY BECOME SEVERE WITH STRONG WINDS BEING THE PRIMARY THREAT. TOTAL COVERAGE OF CONVECTION IS EXPECTED TO BE 10 PERCENT OR LESS. DISCUSSION... A COLD FRONT EXTENDING SOUTHWEST FROM THE GREAT LAKES TO THE SOUTHERN PLAINS WILL APPROACH THE REGION TODAY BUT WILL BECOME STATIONARY JUST NORTH OF OUR CWA. THE INTERACTION OF THIS FEATURE WITH MOISTURE-LADEN UNSTABLE AIR WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE REGION. FREEZING LEVELS AND WINDS ALOFT ARE NOT FAVORABLE FOR ORGANIZED SEVERE THUNDERSTORMS. NONETHELESS...ISOLATED STRONGER STORMS MAY BE CAPABLE OF PRODUCING LOCALIZED DAMAGING WIND GUSTS AND SMALL HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE DUE TO THE SLOW STORM MOVEMENT. FURTHERMORE...HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON OVER THE ENTIRE AREA. DERIVED FROM BOTH AIR TEMPERATURE AND RELATIVE HUMIDITY...THE HEAT INDEX IS A MEASURE OF HOW YOUR BODY ACTUALLY PERCEIVES THE HEAT. THE HIGHER THE HEAT INDEX...THE LESS EFFICIENT YOUR BODY IS AT COOLING ITSELF. DURING SPELLS OF HOT WEATHER...IT IS BEST TO COMPLETE OUTDOOR ACTIVITIES EITHER IN THE EARLY MORNING OR LATE EVENING HOURS WHEN THE SUN IS LESS INTENSE. IF YOU MUST WORK OUTDOORS...WEAR LIGHT COLORED CLOTHING...TAKE FREQUENT BREAKS IN THE SHADE...AND DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC FLUIDS. SPOTTER ACTIVATION... ACTIVATION OF SPOTTERS IS NOT LIKELY TODAY. OUTLOOK... HOT AND HUMID WEATHER WILL PERSIST THROUGH THE UPCOMING WEEK AS AN UPPER-LEVEL HIGH ANCHORS ITSELF OVER THE MID-MISSISSIPPI RIVER VALLEY. HEAT INDICES WILL LIKELY TOP OUT BETWEEN 100 AND 105 DEGREES DURING THE AFTERNOON HOURS EACH DAY.
Special weather statement, Aug 2, 11:53 AM CDT, 2 hours 24 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-030000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1153 AM CDT FRI AUG 2 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... HAZARDS... THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE ENTIRE FOUR-STATE REGION TODAY. TOTAL COVERAGE OF CONVECTION IS EXPECTED TO BE 10 PERCENT OR LESS. DISCUSSION... A COLD FRONT EXTENDING SOUTHWEST FROM THE GREAT LAKES TO THE SOUTHERN PLAINS WILL APPROACH THE REGION TODAY BUT WILL BECOME STATIONARY JUST NORTH OF OUR CWA. THE INTERACTION OF THIS FEATURE WITH VERY MOIST AND UNSTABLE AIR WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE REGION. FREEZING LEVELS AND WINDS ALOFT ARE NOT FAVORABLE FOR ORGANIZED SEVERE THUNDERSTORMS. NONETHELESS...ISOLATED STRONGER STORMS MAY BE CAPABLE OF PRODUCING LOCALIZED STRONG WIND GUSTS AND SMALL HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE DUE TO THE SLOW STORM MOVEMENT. FURTHERMORE...HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON OVER THE ENTIRE AREA. DERIVED FROM BOTH AIR TEMPERATURE AND RELATIVE HUMIDITY...THE HEAT INDEX IS A MEASURE OF HOW YOUR BODY ACTUALLY PERCEIVES THE HEAT. THE HIGHER THE HEAT INDEX...THE LESS EFFICIENT YOUR BODY IS AT COOLING ITSELF. DURING SPELLS OF HOT WEATHER...IT IS BEST TO COMPLETE OUTDOOR ACTIVITIES EITHER IN THE EARLY MORNING OR LATE EVENING HOURS WHEN THE SUN IS LESS INTENSE. IF YOU MUST WORK OUTDOORS...WEAR LIGHT COLORED CLOTHING...TAKE FREQUENT BREAKS IN THE SHADE...AND DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC FLUIDS. SPOTTER ACTIVATION... ACTIVATION OF SPOTTERS IS NOT EXPECTED TODAY. OUTLOOK... HOT AND HUMID WEATHER WILL PERSIST THROUGH THE UPCOMING WEEKEND AS AN UPPER-LEVEL HIGH ANCHORS ITSELF OVER THE MID-MISSISSIPPI RIVER VALLEY. HEAT INDICES WILL LIKELY TOP OUT BETWEEN 100 AND 105 DEGREES DURING THE AFTERNOON HOURS EACH DAY.
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.